Alabama, 2007

Damaging Winds in Alabama, June 8, 2007

June 8, 2007 · NWS HUN · 4 events in 4 counties and zones

A cold front generated a squall line which dropped southeast through the central Tennessee Valley. Several strong wind gusts were reported, with a few reports of locally damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cold front generated a squall line which dropped southeast through the central Tennessee Valley. Several strong wind gusts were reported, with a few reports of locally damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 8, 9:31 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 8, 9:31 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1031 AM CDT FRI JUN 8 2007

.UPDATE...
A PERSISTENT SWERLY FLOW CONTINUES ACROSS THE TN VALLEY THIS
MORNING...AS THE AREA REMAINS SANDWICHED BETWEEN HIGH PRESSURE
CENTERED OFF THE SE COAST AND A COLD FRONT ORIENTED FROM SOUTHERN
IL/MO THROUGH NORTHERN AR. A LOOK AT 12Z RAOB AND MODEL SOUNDINGS
SHOWING BL MOISTURE A BIT DEEPER THIS MORNING...AS COMPARED TO 24
HOURS AGO...WITH DEWPTS NOW IN THE LWR 70S AREAWIDE. SHOWERS
ALREADY BEGINNING TO DEVELOP ACROSS THE AREA...INDICATIVE OF THE
HIGH SFC-BASED INSTABILITY THAT WILL EXIST AS PEAK HEATING
APPROACHES. MEANWHILE...QUASI-LINEAR MCS CONTINUES TO FEED OFF
THIS ENVIRONMENT UPSTREAM AS IT SHIFTS E-SE ACROSS SOUTHEAST
MO/NORTHEAST AR AND INTO NORTHWEST TN.

FOR THE REMAINDER OF TODAY...WILL CONTINUE TO SEE AN EXPANSION OF
THE PCPN COVERAGE INTO THE AFTERNOON...AS MLCAPE VALUES APPROACH
3000 J/KG AND THE ENVIRONMENT OVERCOMES A WEAKER MID LEVEL CAP.
THE LINGERING LOW STRATUS MAY INITIALLY IMPEDE THE OVERALL
CONVECTIVE DEVELOPMENT...BUT SHOULD GRADUALLY BECOME MORE
CELLULAR INTO THE AFTN PROVIDING MORE POCKETS OF DIFFERENTIAL
HEATING TO HELP FOCUS THE PULSE STORM DEVELOPMENT. WHILE THE LACK
OF A DEEPER MOISTURE PROFILE AROUND THE MELTING LAYER PREVENTS THE
DOWNBURST POTENTIAL FROM BEING COMPLETELY IDEAL...CANNOT IGNORE
THE MODERATE/HIGH INSTABILITY AND MARGINAL WINDEX VALUES FOR
TODAY. THUS EXPECT AT LEAST AN ISLTD THREAT FOR DAMAGING WIND
GUSTS

IN ADDITION...THE AFOREMENTIONED UPSTREAM MCS BECOMES A FOCUS BY
EARLY AFTN...AS IT PROPAGATES ACROSS TN AND TOWARD THE TN/AL STATE
LINE. ALTHOUGH THIS LINE WILL BE SHIFTING INTO A LESS FAVORABLE
DYNAMIC ENVIRONMENT WITH WEAKER UPPER SUPPORT/WIND FIELDS...
THE POTENTIAL EXISTS FOR THE CONVECTION TO SUSTAIN ITSELF AS THE
OUTFLOW/COLD POOL FEEDS OFF THE HIGHLY UNSTABLE ENVIRONMENT.
THUS...THIS COULD POTENTIALLY HEIGHTEN THE DAMAGING WIND
THREAT.

OVERALL FORECAST IN GOOD SHAPE. BASED ON CURRENT RADAR TRENDS...WILL
ADJUST THE POPS UPWARD TO AT LEAST A HIGH CHANCE TODAY...AND MAY
EVEN NEED TO GO LIKELY BUT WILL MONITOR. TEMPERATURES ARE ALREADY
IN THE UPR 70S/LWR 80S DESPITE THE BKN CLOUD DECK...SO HIGHS NR
90/LWR 90S APPEAR QUITE ATTAINABLE.

10
&&

.PREV DISCUSSION... /ISSUED 350 AM CDT FRI JUN 8 2007/

SHORT TERM (THROUGH SUNDAY)...
TONIGHT...DECREASING TREND IN CONVECTION WILL OCCUR AS SFC
HEATING WANES. AFOREMENTIONED FRONTAL BOUNDARY WILL APPROACH THE
AREA BUT FALL APART BY THIS EVENING AND IS NOT EXPECTED TO PROVIDE
MUCH IN THE WAY OF ADDITIONAL LOW LVL FORCING TO SUPPORT
CONVECTION TONIGHT. STORMS WILL FEED OFF LINGERING OUTFLOW
BOUNDARIES THROUGH MID EVENING BEFORE AIRMASS STABILIZES
OVERNIGHT. WARM AND MUGGY CONDITIONS WILL PERSIST HOWEVER. FOR
AREAS THAT ARE FORTUNATE TO SEE ANY SIGNIFICANT RAINFALL...PATCHY
FOG CAN BE EXPECTED TO DEVELOP OVERNIGHT.

SATURDAY...WEAK LOW LVL CONVERGENCE/SFC HEATING AND SUFFICIENT
MOISTURE WILL COME TOGETHER TO SUPPORT AT LEAST ISOLD CONVECTION
DURING THE DAY. BUFR SOUNDINGS SHOW STEEP LOW LVL LAPSE RATES AND
A DEEP DRY AIR INTRUSION ALOFT. THIS DRY AIR ALOFT WILL SUPPORT
THE POSSIBILITY OF ANY ORGANIZED CONVECTION PRODUCING STRONG WIND
GUSTS /AS THE WINDEX NEARS 60KTS/. BY SATURDAY EVENING...DRIER AND
MORE STABLE CONDITIONS WILL MOVE IN WHICH WILL BECOME THE RULE
THROUGH MONDAY.

LIGHT NORTHERLY WINDS AROUND HIGH PRESSURE CENTERED OVER THE ERN
GREAT LAKES...WILL RESULT IN SLIGHTLY COOLER TEMPS AND DRIER
CONDITIONS SUNDAY. MIN TEMPS SUNDAY NIGHT WILL FEEL A LOT MORE
COMFORTABLE AS DWPTS FALL BACK INTO THE 50S.

LONG TERM (MONDAY THROUGH THURSDAY)...
MEDIUM RANGE MODELS SHOW A PRONOUNCED UPPER RIDGE OF HIGH PRESSURE
EXTENDING ALONG THE MS RIVER VALLEY THROUGH WEDNESDAY. THEREAFTER...
THE RIDGE FLATTENS AS UPR LVL ENERGY TRAVERSES THE NRN TIER STATES.
AT THIS TIME...IT APPEARS THE UPR HIGH WILL REMAIN FIRM ENOUGH TO
LIMIT ANY SIGNIFICANT THREAT OF PRECIP...SO WILL MAINTAIN DRY
FORECAST THROUGH THIS PERIOD. AFTER A BRIEF COOL DOWN SUNDAY...
TEMPS WILL WARM BACK ABOVE NORMAL MONDAY AND TUESDAY.

CLIMATE...
AS MENTIONED IN PREVIOUS DISCUSSION...MOST OF NORTH AL COUNTIES
ARE NOW IN AN EXCEPTIONAL DROUGHT CATEGORY. THIS IS INDICATIVE OF
AT LEAST A ONCE-IN-FIFTY YEAR DROUGHT...AND A FIRST FOR THIS AREA
SINCE DROUGHT CLASSIFICATIONS BEGAN. OFFICIAL OBSERVATIONS AT
HUNTSVILLE SHOW PRECIPITATION 17.5 INCHES BELOW NORMAL SINCE THE
BEGINNING OF THIS YEAR...AND NEARLY 50 INCHES BELOW NORMAL SINCE
THE START OF 2005.

FOR ADDITIONAL DETAILED INFORMATION ON THE DROUGHT SITUATION AND
ITS LOCAL IMPACTS...PLEASE REFER TO OUR LATEST HYDROLOGIC OUTLOOK
/HUNESFHUN/. NADLER.83

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 8, 11:10 AM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1210 PM CDT FRI JUN 8 2007

ALZ001>010-016-TNZ076-096-097-090300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1210 PM CDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH THE AFTERNOON AND EVENING HOURS AS DAYTIME HEATING...INCREASING
MOISTURE...AND AN APPROACHING FRONT CREATE AN UNSTABLE ENVIRONMENT
ACROSS THE REGION. THE POTENTIAL EXISTS FOR THESE STORMS TO
BECOME STRONG...WITH THE MAIN THREATS BEING GUSTY WINDS AND SMALL
HAIL. ISOLATED STORMS MAY BRIEFLY APPROACH SEVERE LIMITS...
CONTAINING DAMAGING WIND GUSTS UP TO 60 MPH. IN ADDITION...ALL
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS AND
FREQUENT CLOUD TO GROUND LIGHTNING.

SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

UNSTABLE AIR WILL PERSIST ACROSS THE AREA INTO SATURDAY...WHEN
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE
BEST CHANCE OF RAIN WILL BE SOUTH OF THE TENNESSEE RIVER DUE TO
THE POSITION OF THE FRONT. SOME STRONGER STORMS WILL AGAIN HAVE
THE POTENTIAL TO GENERATE GUSTY WINDS AND PEA SIZED HAIL.

A DRY WEATHER PATTERN WILL RESUME AFTER SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

STORM REPORTS FROM EMERGENCY MANAGERS AND SPOTTERS WOULD BE
APPRECIATED FRIDAY AND SATURDAY...HOWEVER FORMAL ACTIVATION OF
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT
ANTICIPATED AT THIS TIME.

MR

In the hours before

Special weather statement, Jun 8, 10:43 AM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1143 AM CDT FRI JUN 8 2007

ALZ008-081715-
MARSHALL-
1143 AM CDT FRI JUN 8 2007

...SIGNIFICANT WEATHER ALERT FOR MARSHALL COUNTY UNTIL 1215 PM CDT...

AT 1143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ALBERTVILLE. THIS STORM WAS MOVING
NORTHEAST AT NEAR 5 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RABBIT TOWN.
  ALBERTVILLE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

IF ON OR NEAR LAKE GUNTERSVILLE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KTW
Special weather statement, Jun 8, 12:15 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
115 PM CDT FRI JUN 8 2007

ALZ010-081845-
DE KALB-
115 PM CDT FRI JUN 8 2007

...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 145 PM CDT...

AT 115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF FORT PAYNE...MOVING EAST AT 20
MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DOG TOWN.
  ADAMSBURG.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KTW
Special weather statement, Jun 8, 1:27 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
227 PM CDT FRI JUN 8 2007

ALZ001-082000-
LAUDERDALE-
227 PM CDT FRI JUN 8 2007

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 300 PM
CDT...

AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF WALNUT GROVE...OR 15 MILES
NORTHEAST OF IUKA...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  THREET.
  OAKLAND.
  CLOVERDALE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KTW

The radar

The Columbus AFB radar (KGWX), 117 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
June 8, 1:43 PM CST
Where
Lauderdale County, 0.57 mi W of Florence
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.800, -87.680

Two trees were blown down on a house and another along Highway 20.

Thunderstorm Wind, Colbert

When
June 8, 1:43 PM CST
Where
Colbert County, Sheffield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.770, -87.700

Trees were blown down at a residence.

Thunderstorm Wind, Madison

When
June 8, 2:35 PM CST
Where
Madison County, Monrovia
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.770, -86.720

Trees were blown down in the Candlewyck Cross subdivision.

Thunderstorm Wind, Morgan

When
June 8, 3:10 PM CST
Where
Morgan County, Decatur
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.620, -86.980

Several trees were blown down in the city of Decatur. One incident trapped people in a car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39510, 39610, 39513, 39512.